Nevada, 2017

Blizzard and Heavy Snow in Nevada, January 9 to 12, 2017

January 9 to 12, 2017 · NWS REV · 5 events in 4 counties and zones

Strong low pressure over the northeast Pacific on the 9th moved southeast slowly, reaching northern California on the 12th. This brought exceptional snowfall and a period of blizzard conditions to the northern Sierra (Carson Range), as well as a period of snowfall in the lower elevations of western Nevada.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Strong low pressure over the northeast Pacific on the 9th moved southeast slowly, reaching northern California on the 12th. This brought exceptional snowfall and a period of blizzard conditions to the northern Sierra (Carson Range), as well as a period of snowfall in the lower elevations of western Nevada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jan 9, 3:15 PM PST, 1 hour 45 minutes earlier.

Area forecast discussion, Jan 9, 3:15 PM PST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Reno NV
315 PM PST Mon Jan 9 2017

.SYNOPSIS...

The weather will remain unsettled through at least Wednesday. These
storms are colder with lower snow levels lessening the flood
threat. However, downstream areas will continue to be susceptible
to flooding through Tuesday afternoon. Aside from the flooding,
heavy Sierra snowfall with periods of rain and snow will continue
into Western Nevada. High winds are also possible Tuesday. Drier
weather is expected late week into the weekend.

&&

.SHORT TERM...

Attention shifts to incoming winter storms over the next couple
days with the biggest impact being heavy snow and blowing snow in
the Sierra. Flooding concern is diminishing today, although there
are still some impacts and concerns for downstream locations
through Tuesday, including east of Sparks on the Truckee River,
the Carson River, and the Middle Fork Feather River near Portola.
A Flood Advisory remains in effect for much of northeastern CA and
western NV as flood waters have been slow to drain from lowland
areas around the Truckee Meadows, Sierra Valley, Carson Valley,
and portions of Lassen County. A few locations still remain
covered by flood waters, including Highway 395 near Johnson Lane
where the Carson River is coming out of it's banks.

Precipitation is increasing in the Sierra ahead of our next
winter storm that is moving in tonight through Wednesday. Some
convection is developing on the western slopes of the Sierra this
afternoon and will carry over into the eastern Sierra/Tahoe Basin
and even into the lower valley of northeastern CA and western NV
tonight.

We have issued a winter weather advisory for Surprise Valley and
Northern Washoe Counties as high resolution models are showing a
strong potential for several inches of snow tonight for areas north
of Pyramid Lake. Earlier this morning, the high-res models were
showing the potential for a quick 1-2 inches of snow around the
Reno-Carson City-Minden, but have since backed off on this
potential. We still have the mention in the forecast for light snow
around Reno- Carson, but forecaster confidence is rather low. Snow
levels will then rise Tuesday afternoon, possibly rising as high
as 6000-7000 feet north to south before crashing back to the
valley floors by Wednesday morning.

The atmosphere becomes more stable Tuesday morning, with increasing
winds across the region. 700mb flow increases to around 60-70kts,
with very strong winds likely along the Sierra Front Tuesday
afternoon and evening. High winds with gusts up to 65 mph are
likely Tuesday for the Sierra Front areas from Mono County north
to the Oregon border. Wind prone areas, especially those along
US-395 will see gusts up to 80 mph at times. For the Sierra
ridges, we could see winds exceeding 150 mph at times Tuesday. We
have upgraded to a High Wind Warning for the Sierra Front areas.
We may need to issue a wind advisory for Pershing and Churchill
Counties as well, but for now we have their winds just below
advisory.

By Tuesday evening, the front pushes into the region, with heavier
snow in the Sierra and precipitation spilling over into the
valleys of northeast CA and western NV. By Wednesday, we could see
up to 4 to 8 feet of snow in the high Sierra above 7000 feet, with
2 to 5 feet around the Lake Tahoe Basin and around Mammoth Lakes.
Blizzard conditions will occur over the passes and ridges Tuesday
and Tuesday night. Blizzard conditions may also be widespread in
the lower elevations for the Tahoe Basin and 395 corridor in Mono
County Tuesday afternoon and evening.

Snow levels will be coming back down to around 4500-5000 feet
Wednesday morning, with a slight potential for accumulating snow
on the valley floors by early Wednesday morning, although this may
end up mixed with rain. Snow will taper off on Wednesday
afternoon, with light snow continuing in the Sierra through
Thursday morning. There is some uncertainty in another shortwave
for Thursday that may bring additional snowfall to the Sierra.
Hoon

.Long Term...Friday through Monday...

By Friday the weather will finally start to quiet down in the region
after a very active start to 2017. Remnant low pressure from the
storms this week is forecast to be moving into Arizona by Friday. By
this time the jet stream will weaken along the west coast allowing
the storm track to recede north into the Pacific Northwest.

For the weekend expect generally light winds with a break from
precipitation. Cooler air will filter into the region with
temperature inversions developing over the weekend. Daytime
temperatures will be near normal for January with below average low
temperatures.

There are good indications that the break from precipitation may be
short lived. The low pressure anomaly in the Gulf of Alaska is
forecast to remain intact allowing the jet stream to re-strengthen
towards the west coast. This will again allow the storm track back
into the Sierra and western Nevada mid to late next week. -Zach

.Aviation...

Significant winter storm is moving into the region and expected to
last through Thursday morning. Multiple feet of snow could
accumulate at Sierra terminals with a few inches possible at w.
Nevada terminals. We are expecting 2 periods of possible
precipitation at KRNO/KCXP. Tonight there is a 40% chance of 1-2
inches of accumulating snow if the band of precipitation drops far
enough south. Tomorrow night there is a higher chance for
precipitation but snow levels are also rising so it may be more of a
rain snow mix below 5000 feet.

Snow showers in the Sierra have been on and off today with variable
cigs/vis. For KTVL/KTRK a long period of mostly sustained heavy
snowfall is expected with blowing snow and visibility less then a
1/2 mile. Snow may lighten up Tuesday morning before the heaviest
snowfall is expected Tuesday night into Wednesday morning.

Wind is again expected to be very strong as 150kt jet interacts with
the Sierra. Ridgetop winds could easily exceed 100 kts creating
mountain waves, rotors and llws. Surface winds are expected to peak
tomorrow afternoon with widespread gusts of 50kts possible. -Zach

.REV Watches/Warnings/Advisories...
NV...High Wind Warning from 4 AM to 10 PM PST Tuesday NVZ005.

     Winter Weather Advisory until 10 AM PST Tuesday NVZ005.

     Winter Storm Warning until 4 AM PST Thursday NVZ002.

     High Wind Warning from 4 AM to 10 PM PST Tuesday NVZ003.

CA...Winter Storm Warning until 4 AM PST Thursday CAZ071.

     High Wind Warning from 4 AM to 10 PM PST Tuesday CAZ070.

     Winter Weather Advisory until 10 AM PST Tuesday CAZ070.

     Winter Storm Warning until 4 AM PST Thursday CAZ073.

     Winter Storm Warning until 4 AM PST Thursday CAZ072.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jan 9, 3:08 PM PST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service RENO NV
308 PM PST Mon Jan 9 2017

NVZ003-004-101400-
Greater Reno-Carson City-Minden Area-
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Sparks, Verdi, Gardnerville,
Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Nixon,
and Imlay
308 PM PST Mon Jan 9 2017

...Potential for Snow Next Two Nights but Low Certainty...

An incoming winter storm will produce nearly continuous snows in
the Sierra, with a couple opportunities for spillover rain or
snow into western Nevada.

The first is this evening into very early Tuesday morning.
Simulations are however quite variable on location of snow
impacts, ranging from Susanville to Gerlach on one end to Reno-
Carson City-Fernley-Lovelock on the other end. These areas could
see 1-3 inches of snow by daybreak Tuesday, or end up with none,
all depending on where the area of snow sets up.

The second opportunity is Tuesday evening into early Wednesday
morning. This scenario is more of a rain to snow transition for
western Nevada, so if snow levels drop quickly enough then much of
the region could end up with 1-3 inches of snow by daybreak
Wednesday.

Due to the low predictability of these potential snow events, keep
a close eye on the forecast for updates. It would also be a good
idea to wake up early each morning in case you need extra time for
the commute due to snowfall. Just an inch of snow will result in
hazardous and slow driving conditions.

Chris

http://weather.gov/reno

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow, 1 blizzard, 1 high wind, 1 winter weather. Local standard time, as filed.

Heavy Snow, Greater Lake Tahoe Area

When
January 9, 5:00 PM PST to January 12, 1:00 PM PST
Where
Greater Lake Tahoe Area forecast zone
Reported by
COOP Observer
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

Between 6 and 9 feet of snow fell between the 9th and 12th in the the higher elevation of the northern Carson Range, including the Mount Rose and Diamond Peak ski areas. Farther south, Daggett Pass reported 45 inches of snowfall. Near lake level on the east side of Lake Tahoe, snowfall amounts ranged from 20 to 32 inches. Numerous power outages were noted and Incline Village declared a snow emergency with roads not expected to be cleared for at least a couple days.

Heavy Snow, Greater Reno/Carson City/Minden Area

When
January 9, 9:00 PM PST to January 12, 7:00 PM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Reported by
COOP Observer
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

Virginia City received a total of 26 inches of snowfall (in multiple precipitation waves). Lower elevations received much less snowfall with periods of rain and snow. Elevations below 5500 feet mainly received between 2 and 4 inches of snowfall, although higher amounts to between 5 and 6.5 inches were noted in Sparks and north of Interstate 80 above 5000 feet.

Blizzard, Greater Lake Tahoe Area

When
January 10, 12:00 PM PST to January 11, 5:00 AM PST
Where
Greater Lake Tahoe Area forecast zone
Reported by
Department of Highways
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

Nevada route 341 (Mount Rose Highway) was closed for blizzard conditions into the morning of the 11th. Wind gusts at a couple RAWS sites were gusting between 35 and 45 mph during the snowfall event.

High Wind, Mineral/Southern Lyon

When
January 10, 12:00 PM PST to 7:00 PM PST
Where
Mineral/Southern Lyon forecast zone
Measured
91 kt (105 mph) measured gust
Reported by
Mesonet
Coordinates
38.780, -118.812 (the zone’s center; the record gives no point)

Sustained winds were as high as 63 mph at the Walker Lake NDOT sensor. Gusts at that site were mostly between 70 and 85 mph, but reached 105 mph at 1800PST. Smith Valley and Yerington has automated sensors with gusts briefly between 58 and 63 mph. The winds caused at least two semi-trucks to blow over on Highway 95 near Walker Lake.

Winter Weather, Western Nevada Basin and Range

When
January 12, 2:00 AM PST to 11:00 PM PST
Where
Western Nevada Basin and Range forecast zone
Reported by
CoCoRaHS
Coordinates
39.927, -118.898 (the zone’s center; the record gives no point)

Many locations from Yerington to Fernley to Fallon received between 1 and 3 inches of snowfall. However, a few sites between Fernley and Fallon reported between 5 and 6 inches of snowfall, mainly between early morning and mid afternoon on the 12th.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2017Every state in 2017This day in weather historyWarnings in Nevada, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696686, 697024, 696955, 697039, 697026.